I had unexplained reduction in haemoglobin levels from normal to 9.5, symptoms being pink urine and general lethargy. I had just been made redundant, effective about 6 weeks later, after I came back from a field trip to Darwin (hotter and more humid than Melbourne) and thought my lethargy was due to the heat, and preparing for retirement.
I am taking Ritalin for ADD, so increased the dose a little. Only on return I found I had pink urine; blood tests showed haemoglobin at 9.5, and a week later 8.5. Many blood tests, X-rays and a bone marrow biopsy later nothing could be found and I had a diagnosis of Autoimmune Haemolytic Anaemia. I was prescribed Prednisolone (a very high dose), which cured it completely, within a few weeks. After a month or so, the dose was halved and halved every month thereafter, cutting out after a year.
I was not made aware of the possibility of getting diabetes as a result of taking the medication. I was overweight and my diet was not ideal. I think it would have been nice if the doctor seeing me had made clear to me the possible side-effects, stressing the importance of diet and exercise as a way to reduce the risk of getting diabetes.
But if told, I may not have had the capacity early on, to exercise due to lethargy. And while I was taking prednisolone, it elevated my mood, making diet and exercise seem less important to me. I may have needed lots of encouragement early, to avoid diabetes.
"Getting diabetes (VIC)"
About: Peninsula Private Hospital / General medicine Peninsula Private Hospital General medicine Franskton 3199
Posted by CaspaB (as ),